Share This Article:

Grave’s Eye Ophthalmopathy Developing Following Radioiodine Therapy for Toxic Adenoma

Abstract Full-Text HTML Download Download as PDF (Size:329KB) PP. 259-262
DOI: 10.4236/ojemd.2013.36035    3,188 Downloads   4,885 Views  

ABSTRACT

The development of Grave’s ophthalmopathy following radioiodine treatment for Grave’s disease is well recognized. However, development of Grave’s ophthalmopathy following radioiodine therapy given for toxic adenoma or toxic nodular goiter has been reported but very rarely. Hereby, we reported a case of a 69-year-old male patient who developed ophthalmopathy after receiving 30 mCi (1110 mBq) 131 I radioiodine treatment for a toxic nodule. In addition, a review of the current literature with regards to this topic is presented.

Conflicts of Interest

The authors declare no conflicts of interest.

Cite this paper

H. Ahmadieh and I. Salti, "Grave’s Eye Ophthalmopathy Developing Following Radioiodine Therapy for Toxic Adenoma," Open Journal of Endocrine and Metabolic Diseases, Vol. 3 No. 6, 2013, pp. 259-262. doi: 10.4236/ojemd.2013.36035.

References

[1] J. Kriss, V. Pleshakov, A. L. Rosenblum, M. Holderness, G. Sharp and R. Utiger, “Studies on Pathogenesis of the Ophthalmopathy of Graves’ Disease,” Journal of Clinical Endocrinology and Metabolism, Vol. 27, No. 4, 1967, pp. 582-593. http://dx.doi.org/10.1210/jcem-27-4-582
[2] J. Barbosa, E. Wong and R. P. Doe, “Ophthalmopathy of Graves’ Disease: Outcome after Treatment with Radioactive Iodine, Surgery or Antithyroid Drugs,” Archives of Internal Medicine, Vol. 130, No. 1, 1972, pp. 111-113.
http://dx.doi.org/10.1001/archinte.1972.03650010097018
[3] H. Vestergaard and P. Laurberg, “Radioiodine and Aggravation of Graves’ Ophthalmopathy,” Lancet, Vol. 334, No. 8653, 1989, pp. 653-647.
[4] A. Barth, P. Probst and H. Bürgi, “Identification of a Subgroup of Graves’ Disease Patients at Higher Risk for Severe Ophthalmopathy after Radioiodine,” Journal of Endocrinological Investigation, Vol. 14, No. 3, 1991, pp. 209-212.
[5] R. D. Hamilton, W. E. Mayberry, W. M. McConahey and K. C. Hanson, “Ophthalmopathy of Graves’ Disease; a Comparison between Patients Treated Surgically and Patients treated with Radioiodine,” Mayo Clinic Proceedings, Vol. 42, 1967, pp. 812-818.
[6] B. M. Calissendorff, M. Soderstrom and A. Alveryd, “Ophthalmopathy and Hyperthyroidism: A Comparison between Patients Receiving Different Antithyroid Treatment,” Acta Ophthalmologica (Copenhagen), Vol. 64, No. 6, 1986, pp. 698-703.
http://dx.doi.org/10.1111/j.1755-3768.1986.tb00688.x
[7] V. Sridama and L. J. DeGroot, “Treatment of Graves’ Disease and the Course of Ophthalmopathy,” American Journal of Medicine, Vol. 87, No. 1, 1989, pp. 70-73.
http://dx.doi.org/10.1016/S0002-9343(89)80485-1
[8] H. J. Aranow and R. M. Day, “Management of Thyrotoxicosis in Patients with Ophthalmopathy: Antithyroid Regimen Determined Primarily by Ocular,” Journal of Endocrinology and Metabolism, Vol. 25, 1965, pp. 1-10.
http://dx.doi.org/10.1210/jcem-25-1-1
[9] S. Acharya, “Radioiodine Therapy (RAI) for Graves’ Disease (GD) and the Effect on Ophthalmopathy: A Systematic Review,” Clinical Endocrinology, Vol. 69, No. 6, 2008, pp. 943-950.
[10] R. Bahn, “Graves’ Ophthalmopathy,” The New England Journal of Medicine, Vol. 362, 2010, pp. 726-738.
http://dx.doi.org/10.1056/NEJMra0905750
[11] L. Chiovato, F. Santini, P. Vitti, C. Bendinelli and A. Pinchera, “Appearance of Thyroid Stimulating Antibody and Graves’ Disease after Radioiodine Therapy for Toxic Nodular Goiter,” Clinical Endocrinology (Oxf), Vol. 40, No. 6, 1994, pp. 803-806.
http://dx.doi.org/10.1111/j.1365-2265.1994.tb02516.x
[12] B. Nygaard, R. A. Metcalfe, J. Phipps, A. P. Weetman and L. Hegedüs, “Graves’ Disease and Thyroid Associated Ophthalmopathy Triggered by 131I Treatment of Non-Toxic Goiter,” Journal of Endocrinological Investigation, Vol. 22, No. 6, 1999, pp. 481-485.
[13] A. A. Tahrani, S. Rangan and P. Moulik, “Grave’s Eye Disease Developing Following Radioiodine Treatment for Toxic Nodular Goiter,” Experimental and Clinical Endocrinology & Diabetes, Vol. 115, No. 7, 2007, pp. 471-473.
http://dx.doi.org/10.1055/s-2007-970400
[14] I. B. Pedersen, N. Knudsen, H. Perrild, L. Ovesen and P. Laurberg, “TSH-Receptor Antibody Measurement for Differentiation of Hyperthyroidism into Graves’ Disease and Multinodular Toxic Goitre: A Comparison of Two Competitive Binding Assays,” Clinical Endocrinology (Oxf), Vol. 55, No. 3, 2001, pp. 381-390.
http://dx.doi.org/10.1046/j.1365-2265.2001.01347.x
[15] P. P. Smyth, D. Neylan and D. K. O’Donovan, “The Prevalence of Thyroid-Stimulating Antibodies in Goitrous Disease Assessed by Cytochemical Section Bioassay,” The Journal of Clinical Endocrinology & Metabolism, Vol. 54, No. 2, 1982, pp. 357-361.
http://dx.doi.org/10.1210/jcem-54-2-357
[16] H. Wallaschofski, D. Müller, P. Georgi and R. Paschke, “Induction of TSH-Receptor Antibodies in Patients with Toxic Multinodulargoitre by Radioiodine Treatment,” Hormone and Metabolic Research, Vol. 34, No. 1, 2002, pp. 36-39. http://dx.doi.org/10.1055/s-2002-19965
[17] P. Orsolon, A. Lupi, G. De Antoni Migliorati and A. Vianello Dri, “Appearance of Graves’-Like Disease Following Regression of Autonomously Functioning Thyroid Nodules. Two Case Reports,” Minerva Endocrinology, Vol. 23, No. 2, 1998, pp. 53-56.
[18] J. J. van Leussen, M. A. Edelbroek, M. A. Talsma and L. J. de Heide, “Graves’ Disease Induced by Na(131)I Therapy for Toxic Multinodulargoiter,” The Netherlands Journal of Medicine, Vol. 57, No. 5, 2007, pp. 194-197.
http://dx.doi.org/10.1016/S0300-2977(00)00068-1

  
comments powered by Disqus

Copyright © 2019 by authors and Scientific Research Publishing Inc.

Creative Commons License

This work and the related PDF file are licensed under a Creative Commons Attribution 4.0 International License.